Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Tucson, AZ

October 4, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 4, 2018, 1:19 PM MST for Pima County, Arizona. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 1:19 PM MST (20:19 UTC)
Expired
Oct 5, 2018, 1:15 PM MST
In force
24 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS55 KTWC 042019
FFWTWC
AZC019-050815-
/O.NEW.KTWC.FF.W.0041.181004T2019Z-181005T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
119 PM MST THU OCT 4 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Excessive Rain in...
  Central Pima County in southeastern Arizona...

* Until 115 AM MST Friday.

* At 116 PM MST, there are continued concerns related to the 
  structural integrity of Menagers Dam in southwest Tohono O'Odham 
  Nation near the International border. The potential for it to fail 
  remains, thus the Flash Flood Warning has been extended into the 
  early morning hours.

* Locations impacted include...
  Ali Chuk.

This includes the following streams and drainages...Ali Chuk Wash...
Pia Oik Wash and Siovi Shuatak Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Meyer
2 follow-up statements
187 
WGUS55 KTWC 042303
FFWTWC
AZC019-052015-
/O.EXT.KTWC.FF.W.0041.000000T0000Z-181005T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
403 PM MST THU OCT 4 2018

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Excessive Rain in...
  Central Pima County in southeastern Arizona...

* Until 115 PM MST Friday.

* At 402 PM MST, there are continued concerns related to the 
  structural integrity of Menagers Dam in southwest Tohono O'Odham 
  Nation near the International border. The potential for it to fail 
  is expected to continue, thus the Flash Flood Warning has been 
  extended into Friday afternoon. No additional rain is expected the 
  rest of the week, but more rain is possible Sunday and Monday.

* Locations impacted include...
  Ali Chuk.

This includes the following streams and drainages...Ali Chuk Wash...
Pia Oik Wash and Siovi Shuatak Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Meyer
094 
WGUS75 KTWC 052018
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
118 PM MST FRI OCT 5 2018

AZC019-052023-
/O.EXP.KTWC.FF.W.0041.000000T0000Z-181005T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
118 PM MST FRI OCT 5 2018

...THE FLASH FLOOD WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 115
PM MST FRIDAY...

With no additional rainfall expected through Sunday morning, and 
waters slowly receding, the Flash Flood Warning for potential 
failure of the Menegers Dam is being allowed to expire. Additional 
rainfall is expected in the area Sunday and Monday, however it is 
not expected to be enough to have much influence on the still 
excessive water level of the dam. There is also the potential of 
another tropical system impacting the area late next week. The 
situation will continue to be closely monitored.

LAT...LON 3183 11265 3189 11252 3177 11244

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:54 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 4, 9:54 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
954 AM MST Thu Oct 4 2018

.SYNOPSIS...We'll dry out the second half of the week with
temperatures about average for early October. An early Fall
weather system is expected to push in from the northwest early
next week, bringing with it a chance of showers and thunderstorms
along with strong gusty winds and cooler temperatures.

&&

.DISCUSSION...Plenty of drying over the past 24 hours with
precipitable water down to 1 inch on the 12Z KTWC sounding, and
latest satellite estimates dropping toward 3/4 of an inch.
Surface dewpoints are still elevated with all of the residual
boundary layer moisture, only dropping 2 to 5 degrees over the
past 24 hours. However with the moisture erosion in the air column
we will likely see some cratering of values this afternoon.

No precip the rest of the week as we continue to watch the early
Fall storm system taking shape for our area early next week.
Please see the previous discussion below for details.

&&

AVIATION...Valid through 05/18Z.
Clear skies to SCT clouds at 7k-9k ft AGL. SFC wind generally
less than 12 kts with normal diurnal trends. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are expected through Saturday. A
storm system will then result in cool temperatures and a chance of
showers late Saturday into early Monday primarily from Tucson
eastward. Increasing southwest winds will occur over the weekend,
with wind speeds of 10-25 mph. A slow warming and drying trend will
then take place next week behind the system, with wind speeds less
than 15 mph.

&&

.HYDROLOGY...The Vamori Wash in the Tohono O'odham Nation is now
falling, with the latest stage down to 9.1 feet. The areal flood
warning has expired.

As of late Wednesday afternoon, the Menager Lake Dam was holding
and water levels were no longer increasing. At some point during
the event, the dam was overtopped and suffered some erosional
damage. With uncertainty about the structural status of the dam at
this time and the high water level, we and the emergency
management officials have elected to continue the Flash Flood
Warning for a potential dam break through today.

&&

.PREV DISCUSSION...Outside of a brief isolated shower across far
eastern Pinal county this morning, it will be dry today as
negatively tilted upper level trof lifts across NW Arizona.
Follow-up trof will move across the state on Friday but will be
dry for our area. Highs a few degrees shy of normal values today
then a few degrees cooler on Friday. The wind will kick up on
Saturday as the pressure gradient tightens in advance of
approaching stronger weather system. This system will bring a
chance of valley rain and high elevation snow showers, gusty winds
and much cooler temperatures Sunday and Monday. Could see a few
inches of snow in the Whites by Monday. Dry Tuesday through
Wednesday with warming temperatures.

Hurricane Sergio is currently churning west across the eastern
Pacific south of 20N. Latest model runs keep moving Sergio west to
about 130W by Monday and then start to move Sergio back east
toward Baja Peninsula by the end of next week into next weekend.
Way to early to know if the area will see any moisture from Sergio
late next week but something to keep an eye on. Definitely a most
interesting forecast track for sure.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/G

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:16 PM MSTFlash Flood WarningTWCPima16 hr
Oct 4, 3:31 AM MSTAreal Flood WarningTWCPima6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.